Hi, I'd like some insight as to why I have such bad reaction to all forms of Vitamin D Supplementation? Here are the background facts: I have horrible allergies (food and seasonal) and vitiligo since childhood, generally accepted as an autoimmune disorder. My grandfather my mother and by brother all have autoimmune thyroid disorders. All of us have bad allergies. My suspicion is that my general environmental sensitivity stems from the same reason that my immune system feels the needs to attack my pigment cells. Anyway, my VitD level was tested about a year ago and it was a 12 ng/ml. I tried every supplement known to man (liquid, gel cap, fish based, lanolin based, you name it) in any dose you can think of, and I get the same reaction every time: very nasty agitation, which remits when I stop taking the supplement. This is the same reaction I get from gluten and certain other food sensitivities. I would get this reaction even from just two drops of liquid, equal to just 200 UI, Now here's the interesting thing: I was determined to get my levels up, so I started getting safe sun exposure. I would take my lunch break at the right time of day at the right part of the year, and I managed to get my level up to a 31 in about three months. But after each and every sun exposure in the beginning of the experiment, about a few hours later, I would be filled with such an amazing amount of energy and mental clarity. I would also have extremely vivid dreams the nights of my exposure days. I hadn't dreamt until that point for over a decade. In short, safe sun exposure VitD production proved very beneficial too me and well tolerated. I felt better during that period of my life than any other. But the sunny season is coming on us soon, and I just don't have the time to do this again on a regular basis. I wish I could take supplements. I even tried supplementing with magnesium along with VitD but that didn't help. As additional background, I get nasty agitation from anything that purports to be seritonergic. I've tried SSRIs in the past with disastrous hypomanic (read: agitative) result. My suspicion at this point is that since VitD purports to help depression (which I don't suffer from), that the supplements must be having some sort of seritonergic function for me. But that wouldn't explain why I can tolerate getting my VitD from the sun. Any insight would help. Thanks

Asked by  bob.barr74324184100 on February 20, 2015

Answers

  • bob.barr74324184100
    Participant
     bob.barr74324184100 on

    See title

    Answered by  bob.barr74324184100 on

  • IAW
    Participant
     IAW on

    You said that you already tried magnesium and it did not help. How much did you take? Did you know the recommendation is 500-700 mg a day? I realize that you did not seem to have the same reaction to sunshine or at least to the amount that you were able to get at lunchtime.
    The Vitamin D Council once said that feeling unwell when taking Vitamin D (or getting lots of sun) means that you’re probably deficient in magnesium”.
    …Vitamin D has no known side effects. If one experiences any of the following symptoms due to supplementing with vitamin D – or with sun exposure – a magnesium deficiency is most likely the reason why:
    * irritability or anxiety
    * nausea
    * headaches
    * insomnia
    * fatigue
    * muscle cramps/twitching
    * weakness
    * constipation
    Another person on Q & A felt like he was going “low” in serotonin. I gave him this link https://www.psychologytoday.com/blog/evolutionary-psychiatry/201106/magnesium-and-the-brain-the-original-chill-pill maybe you can find it helpful.
    You could get a sunlamp and use it at night when maybe it might be more convenient. You can get them with just UVB rays and others are more full spectrum.

    Answered by  IAW on

    • bob.barr74324184100
      Participant
       bob.barr74324184100 on

      “I realize that you did not seem to have the same reaction to sunshine or at least to the amount that you were able to get at lunchtime.” Allow me to add a bit of detail to my lunch time shenanigans: I located a large empty parking lot near my work, I would strip down completely to shorts I was wearing underneath my work clothes hike up the shorts legs as high as possible. I was basically wearing the equivalent of a speedo. I’d then lay a towel down and lie on my stomach for 5-8 minutes depending on the UV index, and then turn over and repeat. So I know I was getting a significant amount of Vit D, again, enough to go from 12 to 31 in 3 months. I try not to read too much in forums bc of all the misinformation, but it seems a lot of people are not able to tolerate supplementation. I just wish I knew what was up.

      I was probably taking around 400mg of magnesium. Even that was sending to the loo, I can’t even imagine what 800mg would do to me.

      Answered by  bob.barr74324184100 on
  •  ihodgson@slingshot.co.nz on

    Here is something to think about.
    I have recommended ?Vitamin D 5000IU to well over 15 people with ME/CFS
    (combined with fibromyalgia in some cases).
    Most of the people have found that supplementing with vitamin D has been helpful in reducing some of their symptoms. However a few of these people have had a similar experience to what you describe and stopped taking the supplement. Each one took 400mg magnesium citrate or chelate and 500 mcg
    vitamin K2 complex. (None of them took extra calcium).
    One of the people with adverse symptoms had a high calcium level.

    We do not know why the others have reacted this way, however consider the following :

    Treg function. Vitamin D supplementation raises Treg numbers, which is consistent with its anti-inflammatory effect.

    http://www.ima.org.il/IMAJ/ViewArticle.aspx?year=2010&month=03&page=136

    http://www.ncbi.nlm.nih.gov/pubmed/22069289

    However there is some evidence that raised Tregs that do not differentiate

    into iNKT cells or into CD8++ cells can develop into TH17 T cells. These
    cells then release IL-17 which is pro-inflammatory and is associated with auto-immune disorders.

    Regulatory T cells vs Th17: differentiation of Th17 versus Treg, are they mutually exclusive?
    Song Guo Zheng
    American Journal of Experimental and Clinical Immunology,
    http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3714204/

    What I do not know is who will have this reaction or why.

    You mentioned that you had taken SSRIs in the past but not for depression.
    What did you take SSRI’s for? If you have an “auto-immune” type illness then you may be having a problem as I have described. Of course most people with “auto-immune” diseases are helped considerably by taking vitamin D.

    I do not know if the Treg differentiation into TH-17 cells occurs after sun exposure rather than supplementation.

    Answered by  ihodgson@slingshot.co.nz on

    • bob.barr74324184100
      Participant
       bob.barr74324184100 on

      Thanks for the response. I tried SSRIs for stress and aches and pains. I’m just so prone it allergies, joint pain and fatigue, I believe for the same underlying reason that causes autoimmune issues to run in my family. There is no question that all these get worse with stress, and that is why I tried SSRIs here and there. With each attempt, I’d have a very narrow therapeutic window once it began working, about 2-3 days, and from days 4 and onward my thoughts would race uncontrollably, I wouldn’t be able to sleep, I’d be extremely irritable, and have all he classic symptoms of hypomania.

      Above you say “Each one took 400mg magnesium citrate or chelate and 500 mcg
      vitamin K2 complex. (None of them took extra calcium).
      One of the people with adverse symptoms had a high calcium level.”

      Were these people helped with magnesium supplementation? You don’t say. Thanks

      Answered by  bob.barr74324184100 on
  •  ihodgson@slingshot.co.nz on

    It is hard to say whether the magnesium helped them because it was taken with vitD and K2, some of them also took B12, CoQ10 and acetyl-carnitine. However Prof Julia Newton at Newcastle University UK has been treating people with GWS in UK with high dose magnesium for several years. It was Prof. Newton who first suggested to me that magnesium might be useful for fibromyalgia.Subsequently magnesium became the most essential supplement for fibromyalgia-worldwide.

    Over the years that I have had M/CFS with fibromyalgia I have taken magnesium as described above. Last year over a period of 6 weeks I took no supplements and experienced worsening sleep and an increase in muscle cramps (typical of fibromyalgia). I did this because I thought that with the increased amount of physical exercise I was doing I might be able to do without any supplementation (including the vitamin D). I was wrong, after a month I had replaced the vitamin D plus K but not the magnesium. For another two weeks my sleep failed to improve although my pain levels dropped. I then replaced the magnesium (800 mg mag citrate daily). After one week my sleep improved significantly.

    I know this is a poor experiment but I am fairly sure that magnesium supplementation is essential in my case, not only for muscle function but also for sleep. Of course, sleep deprivation is associated with irritability and even with aggitation.

    Answered by  ihodgson@slingshot.co.nz on

Recent Discussion

Popular Questions